UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 37

of 'Tricyclic antidepressant poisoning'

37
TI
Diphenhydramine-induced wide complex dysrhythmia responds to treatment with sodium bicarbonate.
AU
Sharma AN, Hexdall AH, Chang EK, Nelson LS, Hoffman RS
SO
Am J Emerg Med. 2003;21(3):212.
 
Diphenhydramine, a common ingredient in over-the-counter medications, is often taken in overdose. Toxicity is usually limited to anticholinergic symptoms. However, because diphenhydramine also exhibits type IA sodium channel blockade, cardiac toxicity is also possible. Although it would be expected that, like other type IA toxicities, diphenhydramine-induced cardiotoxicity could be responsive to hypertonic sodium bicarbonate, this finding is largely unappreciated. We describe 3 cases of diphenhydramine-induced cardiac toxicity that were responsive to bicarbonate.
AD
New York City Poison Control Center, New York, NY, USA. ansharma@pol.net
PMID